Alert archive / Kansas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 262, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Oct 12, 2014, 3:50 PM CDT for Meade County, Seward County, Kansas. It was in force for 55 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 12, 2014, 3:50 PM CDT (20:50 UTC)
- Expired
- Oct 12, 2014, 4:45 PM CDT
- In force
- 55 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Meade County, KS, Seward County, KS
The radar
The Dodge City radar (KDDC), 95 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 12, 4:05 PM CDT | HAIL 0.75 | 7 Ese Hayne, KS | |
| Oct 12, 4:25 PM CDT | HAIL 1 | Meade State Park, KS | |
| Oct 12, 4:45 PM CDT | TSTM WND GST 60 | 11 Se Meade State Park, KS | |
| Oct 12, 4:45 PM CDT | HAIL 1 | 11 Se Meade State Park, KS | HAIL IS COVERING THE GROUND. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 35 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 12, 3:48 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.8 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1249 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 135 m²/s²
- 0-3 km storm-relative helicity
- 159 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
173
WUUS53 KDDC 122050
SVRDDC
KSC119-175-122145-
/O.NEW.KDDC.SV.W.0262.141012T2050Z-141012T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
350 PM CDT SUN OCT 12 2014
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN SEWARD COUNTY IN SOUTHWESTERN KANSAS...
SOUTHWESTERN MEADE COUNTY IN SOUTHWESTERN KANSAS...
* UNTIL 445 PM CDT
* AT 350 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HAYNE...
MOVING NORTHEAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
LIBERAL...MEADE STATE PARK AND HAYNE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3708 10091 3732 10046 3700 10011 3700 10081
TIME...MOT...LOC 2050Z 243DEG 27KT 3704 10078
HAIL...1.00IN
WIND...60MPH
$$
UMSCHEID2 follow-up statements
731
WWUS53 KDDC 122111
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
411 PM CDT SUN OCT 12 2014
KSC119-175-122145-
/O.CON.KDDC.SV.W.0262.000000T0000Z-141012T2145Z/
SEWARD KS-MEADE KS-
411 PM CDT SUN OCT 12 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR EASTERN SEWARD AND SOUTHWESTERN MEADE COUNTIES...
AT 411 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 11 MILES EAST OF
HAYNE...MOVING EAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
MEADE STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3710 10068 3725 10044 3700 10011 3700 10064
TIME...MOT...LOC 2111Z 249DEG 26KT 3705 10060
HAIL...1.00IN
WIND...60MPH
$$
UMSCHEID193
WWUS53 KDDC 122119
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
419 PM CDT SUN OCT 12 2014
KSC175-122128-
/O.CAN.KDDC.SV.W.0262.000000T0000Z-141012T2145Z/
SEWARD KS-
419 PM CDT SUN OCT 12 2014
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN SEWARD COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS
MOVED OUT OF THE WARNED AREA...THEREFORE THE WARNING HAS BEEN
CANCELLED.
LAT...LON 3710 10063 3718 10034 3700 10011 3700 10063
TIME...MOT...LOC 2118Z 255DEG 29KT 3703 10052
$$
KSC119-122145-
/O.CON.KDDC.SV.W.0262.000000T0000Z-141012T2145Z/
MEADE KS-
419 PM CDT SUN OCT 12 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR SOUTHWESTERN MEADE COUNTY...
AT 418 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES SOUTHWEST
OF MEADE STATE PARK...MOVING EAST AT 35 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING AND TREES.
THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
SOUTHWESTERN MEADE COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF A TORNADO OR OTHER SEVERE WEATHER IS SPOTTED...REPORT IT TO THE
NATIONAL WEATHER SERVICE OR YOUR LOCAL AUTHORITY WHO WILL SEND YOUR
REPORT. THIS ACT MAY SAVE LIVES OF OTHERS IN THE PATH OF DANGEROUS
WEATHER.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
DODGE CITY.
&&
LAT...LON 3710 10063 3718 10034 3700 10011 3700 10063
TIME...MOT...LOC 2118Z 255DEG 29KT 3703 10052
HAIL...1.75IN
WIND...60MPH
$$
UMSCHEIDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 12, 3:36 PM CDT, 14 minutes earlier.
Area forecast discussion, Oct 12, 3:36 PM CDT, 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 336 PM CDT SUN OCT 12 2014 ...UPDATED SHORT TERM... .SHORT TERM...(THIS EVENING THROUGH MONDAY) ISSUED AT 335 PM CDT SUN OCT 12 2014 ISOLATED THUNDERSTORMS DEVELOPED IN AN AREA OF SURFACE CONVERGENCE AND 1000 J/KG MOST UNSTABLE CAPES VALUES WEST OF ELKHART, AND WERE SPREADING EAST AND BECOMING MORE MULTICELLULAR WITH TIME. THOSE STORMS GREATEST SEVERE POTENTIAL WILL BE A WIND THREAT OVER THE NEXT COUPLE OF HOURS, AS A COLD FRONT WILL SLOWLY OVERTAKE THE AREA THIS EVENING. ADDITIONALLY, MORE NUMEROUS SHOWERS AND SCATTERED STORMS WILL THEN MOVE ACROSS THE AREA OVERNIGHT NEAR THE POCKET OF THE MID LEVEL COLD POOL ROTATING OUT OF COLORADO. THE NAM MODEL POPS WERE FOLLOWED FOR THIS PRECIPITATION EPISODE RANGING FROM 60 TO 90 PERCENT CHANCES FOR RAIN. THE FRONTOGENETIC SIGNAL WILL INTERCEPT HIGH MEAN LAYER MOISTURE VALUES IN CENTRAL KANSAS WHERE THE BEST RAINS SHOULD FALL BETWEEN MIDNIGHT AND EARLY MONDAY MORNING IN THE DEFORMATION ZONE. ADDITIONALLY, SURFACE WIND SPEEDS BEHIND THIS COLD FRONT SHOULD BECOME PROBLEMATIC AT LEAST BY MONDAY MORNING. SOME OF THE GUIDANCE AND MODEL OUTPUT INDICATES AN ISALLOBARIC RISE BEHIND THE INITIAL COLD FRONT WITH STRONG WIND AROUND MIDNIGHT TONIGHT. HOWEVER THE MORE SIGNIFICANT OPPORTUNITY FOR STRONG WINDS WILL BE AS THE SURFACE GRADIENT BECOMES STRENTHENED LATE MONDAY MORNING AND INSOLATION CREATES DEEPLY STEEP LAPSE RATES FOR MIXING OF THE 850 MB JET IN THE WEST. GUSTS MIGHT NOT BE AS BIG OF AN ISSUE AS SUSTAINED 30 TO NEAR 35 KNOT WIND SPEEDS THROUGH THE HIGHWAY 83 CORRIDOR. A WIND ADVISORY HAS BEEN HOISTED FOR TONIGHT FOR THE WESTERN HALF OF THE FORECAST AREA, AND EXTENDED FOR THE ENTIRE AREA THROUGH THE DAY ON MONDAY. .LONG TERM...(MONDAY THROUGH SATURDAY) ISSUED AT 257 AM CDT SUN OCT 12 2014 A DEEP UPPER TROUGH WILL BE CROSSING THE CENTRAL HIGH PLAINS ON MONDAY AND WILL BE STRENGTHENING SIGNIFICANTLY AS IT MOVES OUT OF THE HIGH PLAINS INTO THE MISSISSIPPI VALLEY. AN AREA OF WRAPAROUND LIGHT RAIN SHOWERS WILL BE MOVING OUT OF SOUTHWEST KANSAS INTO SOUTH CENTRAL KANSAS EARLY MONDAY MORNING AND WILL BE EAST OF THE REGION BY EARLY AFTERNOON AS THE UPPER SYSTEM MOVES EAST. A 998 MILLIBAR SURFACE LOW WILL MOVE FROM CENTRAL OKLAHOMA INTO MISSOURI DURING THE DAY. A STRONG SURFACE PRESSURE GRADIENT WILL BE IN PLACE BEHIND THE LOW ACROSS WESTERN KANSAS. STRONG UNIDIRECTIONAL FLOW OFF THE SURFACE WILL ALSO BE IN PLACE WHICH WILL BRING STRONG NORTH WINDS TO THE AREA DURING THE DAY. HAVE INCREASED FORECAST WINDS TO AROUND THE 25-35 MPH RANGE DURING THE DAY AND WIND ADVISORY HEADLINES MAY VERY WELL BE NEEDED. THE WIND SHOULD BE DIMINISHING OVER FAR SOUTHWEST KANSAS DURING THE AFTERNOON AND OVER CENTRAL KANSAS TOWARD SUNSET AS THE SURFACE LOW MOVES EAST OF THE REGION. THE UPPER LOW IS PROGGED TO MOVE INTO THE OHIO VALLEY AND TOWARD NEW ENGLAND THROUGH THE REMAINDER OF THE WEEK. AN UPPER LEVEL RIDGE WILL BUILD OVER THE CENTRAL CONUS THROUGH MIDWEEK WITH THE UPPER FLOW FLATTENING OUT AS ANOTHER UPPER LEVEL SYSTEM MOVES FROM THE WEST COAST INTO THE NORTHERN PLAINS BY THURSDAY. HIGH TEMPERATURES WILL GENERALLY BE AT OR ABOVE SEASONAL VALUES IN THE 70S TO AROUND 80 THROUGH THURSDAY. A COLD FRONT WILL PUSH INTO THE CENTRAL HIGH PLAINS IN RESPONSE TO THE ABOVE MENTIONED SYSTEM MOVING INTO THE NORTHERN PLAINS. THIS WILL BRING SOMEWHAT COOLER TEMPERATURES TO THE AREA ON FRIDAY. NO PRECIPITATION IS EXPECTED WITH THIS FRONT GIVEN THE LACK OF UPPER DYNAMICS AND DRY AIRMASS IN PLACE OVER THE CENTRAL PLAINS. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON) ISSUED AT 137 PM CDT SUN OCT 12 2014 BROKEN TO WIDESPREAD MID LEVEL COUDINESS MAY LIMIT THE SEVERE POTENTIAL FOR THIS EVENING. REGARDLESS, THE CHANCES FOR SHOWERS AND RAIN WILL BE INCREASING AS A COLD FRONT MOVES INTO THE AREA THROUGH 03 UTC. SURFACE GRADIENT WINDS WILL INCREASE BEHIND THE BOUNDARY AS WELL AROUND MIDNIGHT TO THE 23 TO 27 KNOT RANGE. ONCE THE UPPER TROUGH TRAVERSES THE REGION, INSOLATION WILL AID THE SURFACE GRADIENTS WINDS THROUGH MIXING TO DRIVE SUSTAINED WINDS AT GCK TO NEAR 35 KNOTS BRIEFLY AROUND 18 UTC MONDAY. && .PRELIMINARY POINT TEMPS/POPS... DDC 47 62 40 73 / 90 10 0 0 GCK 46 62 37 74 / 60 0 0 0 EHA 45 61 40 74 / 80 0 0 0 LBL 47 63 40 74 / 60 10 0 0 HYS 48 62 40 70 / 90 10 0 0 P28 52 63 45 73 / 80 40 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY FROM 7 AM TO 5 PM CDT MONDAY FOR KSZ030-031-045- 046-064>066-078>081-088>090. WIND ADVISORY FROM MIDNIGHT CDT /11 PM MDT/ TONIGHT TO 5 PM CDT /4 PM MDT/ MONDAY FOR KSZ043-044-061>063-074>077-084>087. && SHORT TERM...RUSSELL LONG TERM...GERARD AVIATION...RUSSELL
Hazardous weather outlook, Oct 12, 2:22 AM CDT, 13 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 222 AM CDT SUN OCT 12 2014 KSZ030-031-043>046-061>066-074>081-084>090-131200- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 222 AM CDT SUN OCT 12 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL DEVELOP STARTING IN EASTERN COLORADO DURING THE AFTERNOON AND THEN WILL SPREAD ACROSS SOUTHWEST KANSAS THROUGH THE EVENING. THE BEST CHANCE FOR MORE ORGANIZED SEVERE THUNDERSTORMS IS ALONG AND SOUTH OF A LINE FROM SYRACUSE TO DODGE CITY TO SAINT JOHN. HERE, THE MAIN THREATS ARE HAIL UP TO THE SIZE OF QUARTERS, 60 MPH THUNDERSTORM OUTFLOW WINDS, AND LIGHTNING. HEAVY RAINFALL IS ANOTHER THREAT LATER THIS EVENING ACROSS SOUTH CENTRAL KANSAS. NORTH OF THE AFOREMENTIONED LINE, THE THUNDERSTORMS ARE EXPECTED TO BE LESS ORGANIZED AND THEREFORE LESS SEVERE. BEHIND A PASSING COLD FRONT LATE THIS EVENING INTO MONDAY, STRONG NORTH- NORTHWESTERLY WINDS OF 25 MPH TO 35 MPH ARE EXPECTED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE STRONG NORTH-NORTHWESTERLY WINDS OF 25 MPH TO 35 MPH WILL CONTINUE THROUGH MUCH OF THE DAY ON MONDAY. OTHERWISE, THE PROBABILITY OF HAZARDOUS WEATHER IS LOW FOR THE REST OF THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL PROBABLY BE NEEDED THIS EVENING FOR THE ABOVE MENTIONED AREA. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC SUGDEN
In the hours before
Special weather statement, Oct 12, 3:23 PM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
323 PM CDT SUN OCT 12 2014
KSZ085-086-122130-
SEWARD KS-STEVENS KS-
323 PM CDT SUN OCT 12 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN STEVENS AND SEWARD
COUNTIES UNTIL 430 PM CDT...
AT 323 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
LIBERAL...MOVING NORTHEAST AT 25 MPH.
NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LIBERAL AND HAYNE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN DODGE CITY.
&&
LAT...LON 3705 10112 3737 10085 3702 10064 3700 10071
3700 10108
TIME...MOT...LOC 2023Z 241DEG 20KT 3702 10098
JJOHNSONThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 12, 1:58 PM CDT | Wind Advisory | DDC | Barber, Clark, Comanche, Edwards, Ellis, Finney and 21 more | 29 hr |
| Oct 12, 3:23 PM CDT | Special Weather Statement | DDC | Seward | 67 min |
| Oct 12, 4:39 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Meade | 66 min |
| Oct 12, 5:59 PM CDT | Special Weather Statement | DDC | Barber, Comanche, Pratt | 61 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.